Kansas, 2016

High Wind in Kansas, May 10 to 11, 2016

May 10 to 11, 2016 · NWS DDC · 9 events in 7 counties and zones

A cold front combining with outflow from high based thunderstorms across northern Kansas produced widespread high wind during the early morning hours, before sunrise.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front combining with outflow from high based thunderstorms across northern Kansas produced widespread high wind during the early morning hours, before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:56 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, May 10, 5:56 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
656 PM CDT TUE MAY 10 2016

...Updated Aviation Section...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue May 10 2016

A clear sky across SW KS this afternoon under temporary high
pressure ridge axis. Temperatures climbing well above normal well
into the 80s.

Strong closed low well to our north in SE Montana at midday will
strengthen further as it tracks into North Dokota through
Wednesday morning. Associated cold front will track across SW KS
tonight, reaching the far northern zones around 7 pm, Hays and
Garden City by 10 pm, Dodge City around midnight, and clearing
Barber county around sunrise. Expecting post-frontal high-based
elevated convection to initiate in E Colorado this afternoon, and
then track east across NW Kansas through this evening. Rainfall
opportunities will strongly favor the northern zones through
tonight. With inverted-V profiles, some storms across the northern
counties may produce downburst wind gusts of 50-60 mph, as seen in
the SPC outlook. Cold front passage expected to be dry across
the central and southern zones. North/ME wind gusts of 30-40 mph
are likely this evening and through the night, with the strongest
winds expected in the vicinity of Garden City. Low stratus clouds
will invade behind the front for several hours through sunrise
Wednesday. Lows tonight from the mid 40s NW to near 60 at Kiowa in
Barber County.

Wednesday...Stratus breaks up quickly during the morning. Markedly
cooler with a gusty N/NE wind continuing. Most locales topping out
in the lower 70s. Lingering showers will wrap up early across the
NE zones, with the next shortwave spreading showers into the
western zones late. Most locations will be dry for most of
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue May 10 2016

Wednesday Night...Shortwave passes with scattered showers and a
few thunderstorms favoring the SW counties.

Thursday...Dry and several degrees warmer. Afternoon highs in the
low to mid 70s. Light winds will make for a fantastic spring day
in SW KS!

Friday...Dry and warmer. Highs in the low to mid 80s. SW winds
return Friday afternoon, helping with downslope and prefrontal
warming. Afternoon high temperatures Friday may need to be
increased further in later forecasts.

Strong cold front swings through SW KS Friday night, with gusty
N/NE winds, as GFS/ECMWF builds a 1028 mb surface high over
Nebraska by Saturday morning. This frontal passage is expected to
be dry. Most locales dry, but models hang up front stationary just
to our south, and hint there may be a few thunderstorms SE zones
Saturday afternoon.

Saturday...Much cooler. GFS is most aggressive with this cooling,
taking 850 mb temps at Dodge City down to 7C. Afternoon highs well
below normal in the lower 60s.

Sunday through Tuesday...Periods of rain, scattered showers and
thunderstorms. Cooler surface airmass remains entrenched over
SW KS through this period, with moisture and shortwaves
overrunning from time to time. Cool eastern U.S. anticyclone
expected to dominate SW KS weather, with periods of stratus
and temperatures well below normal in the 50s and 60s. Any
severe weather potential with this pattern would stay to our
south across W TX.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 648 PM CDT Tue May 10 2016

A strong cold front will be the main aviation concern through this
period. Frontal passage will be late evening with an sharp
increase in speed to the 18 to 25 knot range for a few hours. Even
several hours after the frontal passage overnight, north winds
will still be fairly strong in the 15 to 20 knot range. There will
probably be a band of MVFR ceiling behind the front, but the
greatest probability of MVFR ceiling will be up in the HYS area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  71  48  74 /  20  20  20  10
GCK  51  71  47  73 /  40  20  20   0
EHA  49  70  47  72 /  10  30  40  10
LBL  52  73  47  73 /  10  30  40  10
HYS  53  68  45  73 /  50  20  10   0
P28  60  76  51  75 /  20  20  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, May 10, 3:19 AM CST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT TUE MAY 10 2016

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT TUE MAY 10 2016 /319 AM MDT TUE MAY 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO
FAR WESTERN KANSAS WITH A COLD FRONT EARLY THIS EVENING, THEN
PROGRESS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS LATER
THIS EVENING AND OVERNIGHT. THE BEST AREA FOR HAIL OF DIME SIZE
TO NEAR QUARTER SIZE, AND STRONG WINDS TO 50 TO 60 MPH WILL BE
NORTH OF A GARDEN CITY TO JETMORE AND LARNED AREA THIS EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...THUNDERSTORMS CHANCES INCREASE ON WEDNESDAY NIGHT
MAINLY WEST OF A SCOTT CITY TO DODGE CITY AND MEDICINE LODGE AREA.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE LATE
SATURDAY AND INTO SUNDAY AND MONDAY. SEVERE THUNDERSTORMS LOOK
UNLIKELY AT THIS TIME.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Morton

When
May 10, 10:10 PM CST
Where
Morton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

The location is 8 miles WNW of Wilburton.

High Wind, Haskell

When
May 10, 11:00 PM CST
Where
Haskell forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

A pivot irrigation sprinkler was overturned by the high wind at a field 3 miles south of Sublette.

High Wind, Haskell

When
May 10, 11:00 PM CST
Where
Haskell forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

A pivot irrigation sprinkler was overturned by the high wind at a location 3 miles southwest of Tice.

High Wind, Grant

When
May 10, 11:30 PM CST
Where
Grant forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winds broke tree branches that were 5 to 6 inches in diameter. The location was 7 miles northwest of Cave.

High Wind, Ford

When
May 10, 11:47 PM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Dodge City airport.

High Wind, Seward

When
May 11, 12:00 AM CST
Where
Seward forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

A center pivot irrigation sprinkler was blown over by the high wind at a location 10 miles WNW of Kismet.

High Wind, Finney

When
May 11, 12:05 AM CST
Where
Finney forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Mesonet station 1 mile ENE of Garden City measured this high wind gust.

High Wind, Ellis

When
May 11, 1:00 AM CST
Where
Ellis forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A large tree was blown down by the high wind. The trunk diameter was 9 inches. The location was 1 mile northwest of Ellis.

High Wind, Ellis

When
May 11, 2:55 AM CST
Where
Ellis forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Hays Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639629, 639623, 639624, 639627, 639628, 639610, 639611, 639620, 639622.